Skip to main content

WebM&M: Case Studies

WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly.

Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

This Month's WebM&Ms

Update Date: August 5, 2022
Samson Lee, PharmD, and Mithu Molla, MD, MBA | August 5, 2022

This WebM&M highlights two cases where home diabetes medications were not reviewed during medication reconciliation and the preventable harm that could have occurred. The commentary discusses the importance of medication reconciliation, how to... Read More

Have you encountered medical errors or patient safety issues?
Have you encountered medical errors or patient safety issues? Submit your case below to help the medical community and to prevent similar errors in the future.

All WebM&M: Case Studies (12)

1 - 12 of 12 WebM&M Case Studies
Robin Aldwinckle, MD and Edmund Florendo, MD| October 27, 2021

A 78-year-old woman with macular degeneration presented for a pars plana vitrectomy (PPV) under monitored anesthesia care (MAC) with an eye block. At this particular hospital, eye cases under MAC are typically performed with an eye block by the surgeon after the anesthesiologist has administered some short-acting sedation, commonly with remifentanil. On this day, there was a shortage of premixed remifentanil and the resident – who was unfamiliar with the process of drug dilution – incorrectly diluted the remifentanil solution. Shortly after receiving sedation, the patient became unresponsive, and a code was called. The commentary addresses the challenges of drug dilution and strategies to reduce dilutional errors and prioritize patient safety.

Erika Cutler, PharmD, and Delani Gunawardena, MD | December 18, 2019
A 55-year-old man visited his oncologist for a follow-up appointment after completing chemotherapy and reported feeling well with his abdominal and bony pain well controlled with opioid therapy.  At the end of the visit, his oncologist reordered his pain medication and, due to a best practice alert, also prescribed naloxone but failed to provide any instruction on its use. Later that day, the patient took the naloxone along with his opioid pain medication and within a minute experienced severe abdominal and bony pain, requiring admission to the emergency department.
Nicole M. Acquisto, PharmD, and Daniel J. Cobaugh, PharmD| March 1, 2019
Seen in the emergency department, a man with insulin-dependent diabetes mellitus had not taken insulin for 3 days. His blood glucose levels were in the 800s with an anion-gap acidosis and positive beta hydroxybutyrate. While awaiting an ICU bed for treatment of diabetic ketoacidosis, the patient received fluids, an insulin drip was started, and blood glucose levels were monitored hourly. When lab results showed he was improving, the team decided to convert his insulin drip to subcutaneous long-acting insulin. However, both the intern and the resident ordered 50 units of insulin, and the patient received both doses—causing his blood glucose level to dip into the 30s.
Helen Pervanas, PharmD, RPh, and David VanValkenburgh| August 1, 2018
Admitted to different hospitals multiple times for severe hypoglycemia, an older man underwent an extensive workup that did not identify a corresponding diagnosis. During his third hospitalization in 6 weeks, once his glucose level normalized, the care team believed the patient was ready for discharge, but the consulting endocrinologist asked the family to bring in all the patients' medication bottles. The family returned with 12 different medications, none of which were labeled as an oral hypoglycemic agent. The resident used the codes on the tablets to identify them and discovered that one of the medications, labeled an antihypertensive, actually contained oral hypoglycemic pills. As the patient had no history of diabetes, this likely represented a pharmacy filling error.
Jerod Nagel, PharmD, and Eric Nguyen| October 1, 2015
A woman who had recently had her left lung removed for aspergilloma presented to the outpatient clinic with pain, redness, and pus draining from her sternotomy site. She was admitted for surgical debridement and prescribed IV liposomal amphotericin B for aspergillus. Hours into the IV infusion, the patient developed nausea, vomiting, sweating, and shivering, and it was discovered that she had been given conventional amphotericin B at the dose intended for the liposomal formulation, representing a 5-fold overdose.
Robert L. Poole, PharmD; Tessa Dixon, PharmD| December 1, 2010
Following a vehicle collision, a man admitted to the hospital was given a twofold overdose of dexamethasone, due to confusion about administration instructions on a multidose vial.
William W. Churchill, MS, RPh; Karen Fiumara, PharmD| April 1, 2009
A powerful anti-clotting medication is ordered for a patient admitted for coronary intervention. Due to a forcing function in the computer order entry system, the intern enters an arbitrary maintenance infusion rate, assuming that the pharmacy will fix it if it is wrong. The pharmacy dispenses it as written, and the nurse administers it—underdosing the patient by a factor of 40.
Eric G. Poon, MD, MPH| September 1, 2007
Hospitalized for surgery, a woman with a history of seizures was given an overdose of the wrong medicine due to multiple errors, including an inaccurate preadmission medication list, failure to verify medication history, and uncoordinated information systems.
Richard Hellman, MD| March 1, 2007
For a woman with insulin-dependent diabetes mellitus, the admitting medical team ordered sliding scale insulin. Her blood glucose levels became very difficult to control, and she developed diabetic ketoacidosis. In the morning, the physician instituted a more appropriate insulin regimen.
Robert J. Weber, MS, RPh| May 1, 2006
A pharmacist mistakenly dispenses Polycitra instead of Bicitra, and a patient winds up with severe hyperkalemia and hyperglycemia.
Timothy S. Lesar, PharmD| November 1, 2003
An unclear verbal order leads to administration of the wrong drug.